You are here

Healthcare professionals warned against stopping dopamine agonists

Healthcare professionals warned against stopping dopamine agonists
7th October 2011

Healthcare professionals are being warned about the dangers of reducing or stopping dopamine agonists in people with Parkinson's.

A new paper details the effects of Dopamine Agonist Withdrawal Syndrome (DAWS) when treatment is stopped or reduced in people exhibiting impulsive or compulsive behaviour

Daiga Heisters, national education advisor for the Parkinson's disease society, stated: "Impulsive and compulsive behaviour can be devastating for those affected.

"And it's really important that people affected by this very serious issue know there's help and support available."

Symptoms of DAWS can include, but are not inclusive to, anxiety, panic attacks, depression, insomnia, irritability and drug cravings.

In a 2010 study of 40 patients treated with dopamine agonists, 26 patients developed DAWS with symptoms of drug withdrawal disorder.
Previous research has documented the existence of behavioural additions in dopamine agonists, helping to explain why some patients continue to take the drug despite side effects.

Find the nearest Barchester care home